Administration of andexanet alfa for traumatic intracranial hemorrhage in the setting of massive apixaban overdose: A case report.
PURPOSE: Apixaban is a direct-acting oral anticoagulant that selectively inhibits factor Xa. Reversal strategies utilized to treat factor Xa inhibitor-associated bleeding include andexanet alfa, prothrombin complex -concentrate (PCC), and activated PCC (aPCC). The optimal treatment of traumatic intracranial hemorrhage in the setting of an apixaban overdose is unknown.
SUMMARY: This case report describes a 69-year-old female who initially presented to an emergency department at a community hospital due to a ground-level fall with traumatic intracranial hemorrhage. The patient reportedly ingested apixaban 275 mg, carvedilol 250 mg, atorvastatin 1,200 mg, and unknown amounts of amlodipine and ethanol. Anti-inhibitor coagulant complex, an aPCC, was administered approximately 3 hours after presentation. Initial thromboelastography performed approximately 4 hours after presentation showed a prolonged reaction time of 16.8 minutes. Ongoing imaging and evidence of coagulopathy prompted repeated aPCC administration to a cumulative dose of approximately 100 U/kg. The patient underwent craniotomy with hematoma evacuation. Postoperative imaging showed expansion of the existing intracranial hemorrhage and new areas of hemorrhage. Andexanet alfa was administered approximately 18 hours after presentation, followed by repeat craniotomy with evacuation of the hematoma. No further expansion of the intracranial hemorrhage was observed, and the reaction time on thromboelastography was normalized at 6.3 minutes.
CONCLUSION: This case suggests that andexanet alfa may have a role in the management of traumatic hemorrhage in the setting of an acute massive apixaban overdose. Use of andexanet alfa, PCC, and aPCC in this context requires further research.
Published In/Presented At
Jenniches, D., Kerns, A. F., DelBianco, J., Stripp, M. P., & Philp, A. S. (2023). Administration of andexanet alfa for traumatic intracranial hemorrhage in the setting of massive apixaban overdose: A case report. American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists, 80(23), 1722–1728. https://doi.org/10.1093/ajhp/zxad215
Medicine and Health Sciences
Department of Emergency Medicine, Fellows and Residents, Toxicology Division